Will started this period of 6 months on a low dosage of Keppra (in combination with another drug). After his most recent hospitalization for seizures, his doctors doubled his dosage. Will had a small seizure 2 weeks ago, at which time we made the joint decision to get Will off the Keppra and start a new drug - Lamactil.
All drugs have side effects. Again, from my perch, it appears with neurological drugs, you're trying to figure out how many or what severity of side effects you're willing to tolerate for the benefits that you experience. With the Keppra, we were able to mitigate the one negative side effect that we noticed (Will's terrible mood) with vitamin B6 supplements.
It took a while, but we've definitely noticed another side effect. Take a look at this photo of Will from April 2011.
Now take a look at this photo from last week - 6 months of Keppra later.
Do you see the difference in the thickness of his hair? It used to be very thick. But you can practically see his scalp now, and his hair is very fine and stands straight up.
Buried deep in the rare side effects of Keppra, I was able to find documentation that hair loss is a potential effect. We didn't notice the hair loss when Will was on the lower dosage, but we really started noticing hair at the bottom of the bathtub after the dosage was doubled.
We're in the process of tapering Will off of the Keppra, and gradually increasing his Lamactil. Thankfully he hasn't shown any of the negative side effects that can accompany Lamactil. Let's hope that as we progress down the decreasing Keppra path, Will's hair thickens up again. He's much too young to show the typical Loss male-pattern baldness that has shown up...(sorry to all my male relatives on my mom's side of the family). But you guys still had lots of hair when you were 4 years old.
Obviously if the Keppra was controlling Will's seizures, this is a side effect that we would live with. In the grand scheme of life, being seizure-free trumps thinning hair. But that isn't the case for Will. Keep your fingers crossed that he continues to tolerate the Lamactil well and doesn't develop any obscure side effects from it... we have 3 weeks left of increasing dosage until we get to Will's therapeutic dosage.